ABUJA – National Agency for Food and Drugs Administration and Control (NAFDAC) has notified healthcare providers and the Nigerian public of the death of 66 children in The Gambia following the use of four substandard cough syrups as reported by WHO in September 2022.
The four products are Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup and Magrip N Cold Syrup.
NAFDAC, in a statement yesterday, said laboratory analysis of samples of the four products confirms that they contain unacceptable amounts of diethylene glycol and ethylene glycol as contaminants.
Diethylene glycol and ethylene glycol, according to NAFDAC are toxic to humans when consumed and can prove fatal, adding that toxic effects can include abdominal pain, vomiting, diarrhea, inability to pass urine, headache, altered mental state, and acute kidney injury which may lead to death.
“The stated manufacturer of these products is Maiden Pharmaceuticals Limited (Haryana, India). To date, the stated manufacturer has not provided guarantees to WHO on the safety and quality of these products.
“The substandard products in this alert are unsafe and their use, especially in children, may result in serious injury or death. The products are not registered by NAFDAC, therefore should not be in circulation. To date, these four products have been identified in The Gambia, but may have been distributed, through informal markets, to other countries or regions.
“NAFDAC implores importers, distributors, retailers, and consumers to exercise caution and vigilance within the supply chain to avoid the importation, distribution, sale, and use of substandard cough syrups. All medical products must be obtained from authorized/licensed suppliers.
“The products’ authenticity and physical condition should be carefully checked. Members of the public in possession of the above-listed products are advised to discontinue sale or use and submit stock to the nearest NAFDAC office.
“If you have these substandard products, please DO NOT use them. If you, or someone you know, have used these products or suffered any adverse reaction/event after use, you are advised to seek immediate medical advice from a qualified healthcare professional, NAFDAC said.
180 total views, 1 views today